Chemical damage, possibly, papaya, India Minimize

 

July 2015. Another problem on papaya in India from the same farm as the putative mite infestation.

The symptoms suggest a classic phytotoxic response to a pesticide application particularly an EC formulation, possibly by a pyrethroid insecticide. You will notice that the older leaves are all fully healthy, there are intermediate leaves that are normal at the outer end and affected at the lower end and the subsequent leaves are chlorotic and all have reduced laminae. I have seen this effect quite often.  EC toxicity affects cell development of leaves just being formed and it is a very ‘sudden’ effect. It is very common, therefore, to get some leaves only partially affected, the outer ends being well formed before the spray had been applied and so show no symptoms, then all the later leaves are affected. If it is phytotoxicity then I would expect the plants to grow out of it quite quickly and have no lasting effect on yield as these leaves would be low on the stem. In future avoid using EC formulations  – may be difficult as many insecticides require organic solvents for formulation and it is normally the solvent that causes the problem.

Original:
https://groups.yahoo.com/neo/groups/pestnet/conversations/messages/11427
Reply:
https://groups.yahoo.com/neo/groups/pestnet/conversations/messages/11432